Indiana, 2002

Flash Flooding and Flooding in Indiana, December 19 to 20, 2002

December 19 to 20, 2002 · NWS LMK · 5 events in 3 counties and zones

3 flash flood, 2 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 19, 2:45 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Dec 19, 2:45 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 PM EST THU DEC 19 2002

WIDESPREAD MODERATE TO HEAVY RAIN WAS OCCURRING ACROSS THE COUNTY
FORECAST AREA AT 19Z. A FEW LOCATIONS HAVE RECEIVED BETWEEN 1 AND
1.5 INCHES SINCE 12Z THIS MORNING BUT NO FLOODING PROBLEMS HAVE BEEN
REPORTED THIS AFTERNOON OTHER THAN PONDING OF WATER ON ROADS.

THE MESO-ETA HAS DONE A VERY GOOD JOB WITH THE LOCATION AND TIMING
OF HEAVY RAIN TODAY AND WE WILL CONTINUE TO USE THIS MODEL TONIGHT.
THE HEAVIEST RAIN DOES NOT EXIT THE EASTERN CFA UNTIL AROUND 06Z.
WITH THIS IN MIND WE WILL NEED TO EXTEND THE THE FLOOD WATCH UNTIL
4AM EASTERN TIME FRIDAY MORNING.

AFTER THIS SYSTEM MOVES OUT WE WILL SEE A COUPLE OF DRY DAYS WITH
LOWS IN THE LOWER 30S AND HIGHS IN THE MID AND UPPER 40S. A FAST
MOVING S/W WILL CROSS THE LOWER OHIO VALLEY SUNDAY WITH SOME LIGHT
PRECIPITATION POSSIBLE. AT THIS POINT THE PRECIPITATION LOOKS TO BE
IN THE FORM OF RAIN.

A MORE SIGNIFICANT SYSTEM WILL COME OUT OF THE WESTERN GULF OF
MEXICO TUESDAY AND MOVE ACROSS THE LOWER OHIO VALLEY CHRISTMAS DAY
AND THURSDAY. IT IS STILL TOO EARLY TO DETERMINE THE TYPE OF
PRECIPITATION WITH THIS SYSTEM BUT SNOW IS NOT OUT OF THE QUESTION,
ESPECIALLY OVER NORTHERN KENTUCKY AND SOUTH CENTRAL INDIANA.

.SDF...FLOOD WATCH THROUGH 09Z FRIDAY FOR ALL OF CENTRAL KENTUCKY
AND SOUTH-CENTRAL INDIANA.

JA
Hazardous weather outlook, Dec 19, 3:45 PM EST, 1 hour 15 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 PM EST THU DEC 19 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THE FLOOD WATCH HAS BEEN EXTENDED UNTIL 4 AM EST FRIDAY. MODERATE TO
OCCASIONALLY HEAVY RAIN WILL CONTINUE TO FALL ACROSS SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY. AN ADDITIONAL 1 TO 3 INCHES WILL BE
POSSIBLE IN SOME LOCATIONS. THIS AMOUNT OF RAIN FALLING ON ALREADY
SATURATED GROUND MAY CAUSE FLOODING PROBLEMS ESPECIALLY IN LOW AREAS
AND AREAS PRONE TO FLOODING. THE HEAVY RAIN WILL ALSO CAUSE PONDING
OF WATER ON ROADS AND REDUCE VISIBILITIES. REMEMBER DO NOT DRIVE ON
ROADS COVERED WITH WATER.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AN AREA OF LOW
PRESSURE IS EXPECTED TO DEVELOP IN THE WESTERN GULF OF MEXICO
TUESDAY AND MOVE ACROSS THE GULF COAST STATES CHRISTMAS. IT IS
STILL TOO EARLY TO DETERMINE WHAT TYPE OF PRECIPITATION WILL OCCUR
BUT SOME SNOW MAY BE POSSIBLE.

JA

In the hours before

Local storm report, Dec 19, 4:50 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
450 PM EST THU DEC 19 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    LOUISVILLE                KY   FLASH FLOODS
12/19/02   JEFFERSON                      WATER IN BASEMENTS ALONG
                                          THE 1500 BLOCK OF MERCER
                                          AVENUE. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, Dec 19, 4:56 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
456 PM EST THU DEC 19 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    BEAVER DAM                KY   FLASH FLOODS
12/19/02   OHIO                           SEVERAL COUNTY ROADS
                                          CLOSED. HWY 62 WEST OF
                                          BEAVER DAM ERECTING
                                          BARRICADES

LD

The radar

The Louisville radar (KLVX), 28 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Harrison

When
December 19, 5:00 PM EST to 9:40 PM EST
Where
Harrison County, Corydon
Reported by
LAW ENFORCEMENT
Coordinates
38.195, -86.111 (the zone’s center; the record gives no point)

Numerous low water crossings were under water in the Corydon area. Barricades were necessary in several locations.

Flash Flood, Floyd

When
December 19, 5:00 PM EST to 9:40 PM EST
Where
Floyd County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.319, -85.907 (the zone’s center; the record gives no point)

Ten feet of water covered Crowder Road. Several other county roads were under water but passable.

Flash Flood, Clark

When
December 19, 5:04 PM EST to 9:30 PM EST
Where
Clark County, Jeffersonville
Reported by
LAW ENFORCEMENT
Coordinates
38.477, -85.707 (the zone’s center; the record gives no point)

Underpasses were flooded on Eastern Boulevard.

Flood, Harrison

When
December 19, 9:40 PM EST to December 20, 3:00 AM EST
Where
Harrison forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.195, -86.111 (the zone’s center; the record gives no point)

Numerous roads remained closed countywide due to standing or flowing water.

Flood, Floyd

When
December 19, 9:40 PM EST to December 20, 3:00 AM EST
Where
Floyd forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.319, -85.907 (the zone’s center; the record gives no point)

Numerous roads remained closed countywide due to standing or flowing water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324526, 5324527, 5324528, 5324529, 5324530.